Minnesota, 2016

Hail in Minnesota, June 19, 2016

June 19, 2016 · NWS DLH · 5 events in 1 county or zone

Thunderstorms dropped large hail over parts of far north central Minnesota the morning of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped large hail over parts of far north central Minnesota the morning of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 19, 2:56 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 19, 2:56 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
356 AM CDT SUN JUN 19 2016

.SHORT TERM...(Today through Tonight)
Issued at 356 AM CDT Sun Jun 19 2016

At 345 AM...Surface high pressure was centered over the eastern
United States, and it was helping to provide clear skies and very
light wind speeds across the Northland. However, high clouds were
spreading into the Northland from the west, which were associated
with a thunderstorm complex over north-central North Dakota and
southern Manitoba. The storm complex was associated with a surface
low in western North Dakota and a shortwave trough lifting through
northern North Dakota and southern Saskatchewan/Manitoba. A subtle
warm front stretched from the area of low pressure east and south
across the Northern Plains into Minnesota.

Early this morning...The majority of the models suggest the storm
complex will track east-northeast into northwestern Minnesota,
southeast Manitoba, and northwest Ontario. There is some sense to
this since the low is lifting northeast and the warm front is
lifting north, and the storm complex will attempt to feed on the
warm/humid air on the cool side of the warm front. Also, the
latest radar trends show the southern-most cluster of storms
tracking slightly to north as it moves east. While indications are
for it to mainly miss our forecast area, it could clip the far
northwest forecast area, including the International Falls area,
this morning around 7 AM to 9 AM. If it does, the main threats will
be damaging winds and brief torrential rain.

This morning and early this afternoon...Cloud cover will continue
to spread into the Northland as the storm complex approaches from
the west. Expect most of the cloud cover to dissipate or move out
of the forecast area by early this afternoon as a subtle upper
level ridge shifts into the Northland in the wake of the passing
low and shortwave trough in Canada, and as the warm front lifts
into Canada. Strong south-southwesterly winds will quickly develop
today, ushering warm and humid air into the region ahead of the
cold front, associated with the low moving into Canada, approaches
from the west. There is good model agreement that there will be
widespread 15 to 20 mph sustained wind speeds with gusts of at
least 25 to 35 mph. The rap, nam, and gfs soundings have 30 to 40
knots of flow in the mixing layer, so gusts could be
substantially higher, but was not confident to forecast above 35
mph yet. May need to increase the gusts later in the shift.
Temperatures are expected to climb well into the 80s for all but
the far North Shore, which should only get 70s because of the
southerly flow from Lake Superior. The dew point temperatures will
climb to the upper 60s, so the combination of the heat and
humidity will make it feel close to 90 degrees for most areas. The
southwest flow will cause downslope warming for the Twin Ports
shoreline, so increased the temperature far above models to the
upper 80s.

Late this afternoon and this evening...There is an enhanced risk
of severe weather for the Northland. There will be falling heights
across the Northland as a potent upper level low and its trough
move east of the Rockies into southern Manitoba and North Dakota.
The falling heights will be providing synoptic lift across the
Northland. The lift should be sufficient to develop thunderstorms
along the cold front in northeast Minnesota by late this
afternoon or this evening when the capping breaks. These storms
will tap into an environment with mixed layer cape up to around
2500 J/kg, deep layer (0 to 6 km) wind shear of 40 to 50 knots,
strong westerly upper-level steering flow, strong southwesterly
low- level (25 to 30 knot 0.5 km wind speeds) inflow, and
precipitable water values of 1.75 to 2.0 inches. This environment
will likely favor supercell development at the onset of activity,
and those storms will be capable of large hail, damaging winds,
frequent lightning, and torrential rainfall. The storm types may
transition to a more linear complex in the evening as outflow from
the multiple storms organize and reinforce the cold front,
transitioning the main threat to damaging winds for northwest
Wisconsin.

The greatest threat for severe weather appears to be the
southwest forecast area, including the Brainerd Lakes, Aitkin,
Cloquet, areas, and the Interstate 35 corridor from Pine City to
Duluth. There could be brief flash flooding if the storms are able
to train, but otherwise think the storm movement should be quick
enough to prevent any single storm remaining on any particular
location for very low.

Tonight...There could be lingering storms across the far southeast
forecast area around midnight, but the storms should exit a few
hours before dawn. Cooler and much less humid air will build into
the Northland in the wake of the cold front. There should be a
clearing trend overnight from the northwest. Temperatures will
drop to the upper 50s and lower 60s.

.LONG TERM...(Monday through Saturday)
Issued at 356 AM CDT Sun Jun 19 2016

By Monday all the Northland will be in a post cold frontal
situation with much cooler air coming in on very strong northwest
flow. One more upper level short wave embedded in the cyclonic
flow will graze northern MN with some spotty morning showers.
otherwise...it will be dry but very breezy. With steep lapse rates
in the cold air advection, there will be mixing from about 6k
feet, mixing down winds of 30 kts.

In the upper levels the omega block across much of the U.S. will
keep the region dry through mid week with seasonal temperatures in
the 70s. However...by Thursday the extended models are hinting at
another upper level short wave riding across the ridge over the
High Plains, and affecting the Northland late in the week with a
round of showers and storms. There are still some timing
differences between the GFS and ECMWF with the GFS faster and
stronger, but the general idea is similar.

The for the weekend, a deep low will be making landfall on the NW
Pacific coast and ride through the ridge over the weekend,
pointing to a stormy weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1232 AM CDT Sun Jun 19 2016

A warm front stretched from North Dakota east into northern
Minnesota late this evening and will continue to lift north
overnight. A low level jet will develop overnight and may cause
some additional showers and thunderstorms to form, mainly along
and north of Highway 2. Fog will be possible again, but we do not
expect it to be as widespread as Friday night. A complex of strong
to severe storms over northwest North Dakota and southeast
Saskatchewan will continue to move east overnight making it into
KINL around or shortly after 11Z. These storms will continue east
through the morning and will be capable of producing strong winds.
The storms may stretch further south but we limited the mention to
KINL at this time.

A cold front will then be the focus for more storms Sunday
afternoon into Sunday evening and these storms could be quite
strong producing large hail, damaging winds, and frequent
lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  88  58  75  50 /  40  70  10  10
INL  84  56  71  48 /  50  30  20  10
BRD  89  60  77  53 /  60  70  10   0
HYR  87  60  79  51 /  10  60  10   0
ASX  86  62  76  51 /  10  60   0  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...CLC
AVIATION...Melde/CLC
Hazardous weather outlook, Jun 19, 3:18 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
418 AM CDT SUN JUN 19 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201000-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
418 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX COULD CLIP NORTH CENTRAL MINNESOTA EARLY
THIS MORNING...AROUND 7 AM TO 9 AM...AS IT TRACKS FROM NORTH
DAKOTA TOWARDS NORTHWEST ONTARIO. IT COULD BRING DAMAGING WINDS
AND BRIEF TORRENTIAL RAINFALL TO SOME AREAS NEAR THE CANADIAN
BORDER...INCLUDING THE INTERNATIONAL FALLS AREA.

VERY GUSTY SOUTHERLY WIND FLOW WILL DEVELOP ACROSS MUCH OF
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY. THERE WILL
LIKELY BE WIDESPREAD GUSTS TO AROUND 35 MPH...BUT GUSTS COULD
EXCEED 40 MPH.

THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHEAST MINNESOTA LATE
THIS AFTERNOON AND THIS EVENING ALONG A COLD FRONT...AND THE
STORMS WILL SPREAD INTO NORTHWEST WISCONSIN LATER IN THE EVENING
WITH THE ADVANCING COLD FRONT. THERE IS AN ENHANCED RISK OF SEVERE
WEATHER...ESPECIALLY ACROSS THE PARTS OF NORTHEAST MINNESOTA SOUTH
OF HIGHWAY 2 AND NEAR AND WEST OF THE INTERSTATE 35 CORRIDOR. THE
STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING...AND TORRENTIAL RAINFALL RATES. THE TORNADO THREAT
APPEARS TO BE LOW...BUT NOT IMPOSSIBLE. ANY ONE WITH OUTDOOR
PLANS IS HIGHLY ENCOURAGED TO CLOSELY FOLLOW THE LATEST FORECASTS
FROM THE NATIONAL WEATHER WEATHER SERVICE TODAY...MONITOR THE
RADAR LATER THIS AFTERNOON AND THIS EVENING...AND DEVELOP PLANS
TO GET YOURSELF TO A SAFE PLACE FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE LOW CHANCES FOR THUNDERSTORMS ACROSS NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING FOR THE CONSIDERABLE THREAT OF SEVERE WEATHER FOR THE
STORMS THAT WILL LIKELY DEVELOP WITH A PASSING COLD FRONT.

LSZ121-140>148-201000-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
418 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY FLOW ACROSS WESTERN LAKE SUPERIOR THIS MORNING
THROUGH THIS EVENING WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL
CRAFT FOR SOME AREAS OF THE SOUTH AND NORTH SHORES. A SMALL CRAFT
ADVISORY IS IN EFFECT. PLEASE READ THE LATEST MARINE WEATHER
MESSAGE FOR MORE INFORMATION.

THUNDERSTORMS WILL LIKELY AFFECT WESTERN LAKE SUPERIOR LATE THIS
AFTERNOON AND THROUGH LATE THIS EVENING...ESPECIALLY ALONG THE
NORTH SHORE AND TWIN PORTS AREA. THERE IS A SLIGHT RISK OF SEVERE
WEATHER...WITH THE STORMS CAPABLE OF LARGE HAIL...WIND GUSTS OF
MORE THAN 40 KNOTS...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
RATES. ANYONE WITH PLANS FOR BEING ON LAKE SUPERIOR TODAY ARE
HIGHLY ENCOURAGED TO CLOSELY FOLLOW THE LATEST FORECASTS
FROM THE NATIONAL WEATHER WEATHER SERVICE TODAY...MONITOR THE
RADAR LATER THIS AFTERNOON AND THIS EVENING...AND DEVELOP PLANS
TO GET YOURSELF TO SHORE AND SAFETY FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE LOW CHANCES OF THUNDERSTORMS ACROSS WESTERN LAKE
SUPERIOR WEDNESDAY NIGHT THROUGH SATURDAY.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 19, 6:22 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
722 AM CDT SUN JUN 19 2016

MNZ010-191245-
KOOCHICHING-
722 AM CDT SUN JUN 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...

AT 721 AM CDT...A STRONG THUNDERSTORM WAS 18 MILES NORTH OF UPPER RED
LAKE...MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...TORRENTIAL RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT RURAL AREAS OF NORTHWESTERN KOOCHICHING
COUNTY...INCLUDING FRANZ JEVNE STATE PARK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4870 9435 4871 9429 4869 9425 4866 9425
      4865 9423 4864 9400 4863 9395 4863 9389
      4807 9387 4814 9442 4867 9443 4871 9442
      4871 9438
TIME...MOT...LOC 1221Z 268DEG 53KT 4838 9488

G2
Special weather statement, Jun 19, 6:45 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
745 AM CDT SUN JUN 19 2016

MNZ010-191315-
KOOCHICHING-
745 AM CDT SUN JUN 19 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN KOOCHICHING COUNTY...

AT 744 AM CDT...A STRONG THUNDERSTORM WAS 16 MILES NORTH OF
WASKISH...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH...NICKEL SIZE HAIL...TORRENTIAL RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  LOMAN AROUND 815 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRAND FALLS...BIG
FALLS...AND LITTLEFORK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
SHELTER IMMEDIATELY INSIDE A BUILDING OR VEHICLE UNTIL THIS STORM
PASSES.

LAT...LON 4857 9380 4853 9382 4852 9380 4851 9365
      4853 9363 4852 9361 4854 9349 4804 9346
      4818 9442 4858 9443 4862 9383
TIME...MOT...LOC 1244Z 269DEG 43KT 4839 9442

G2

The radar

The Duluth radar (KDLH), 213 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Koochiching

When
June 19, 8:25 AM CST
Where
Koochiching County, 1.38 mi N of Pelland
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
48.520, -93.570

Hail, Koochiching

When
June 19, 8:30 AM CST
Where
Koochiching County, 1.15 mi SW of International Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.590, -93.420

Hail, Koochiching

When
June 19, 8:33 AM CST
Where
Koochiching County, 1.15 mi NW of (Inl)intl Falls Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.580, -93.420

Hail, Koochiching

When
June 19, 8:43 AM CST
Where
Koochiching County, 2.49 mi NNW of Nakoda
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.530, -93.480

Most of the hail stones were 1.75 inches in diameter, but there were several up 2 inches in diameter.

Hail, Koochiching

When
June 19, 8:45 AM CST
Where
Koochiching County, 1.46 mi SSW of Island View
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
48.580, -93.160

The report was from a Voyageurs National Park Ranger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642694, 642695, 642696, 642697, 642698.